JOURNAL ARTICLE

Two cases of valproic acid poisoning treated with L-carnitine

Y C Chan, M L Tse, F L Lau
Human & Experimental Toxicology 2007, 26 (12): 967-9
18375641
Two cases of acute valproic acid poisoning with central nervous system depression and raised ammonia level without hepatotoxicity were reported. They were treated successfully with the use of the antidotes: L-carnitine and other supportive measures. Clinical manifestation and progress was described, and discussion is focused on the use of L-carnitine in valproic acid-induced hyperammonemia, from its mechanism to the clinical experiences in the literature. Based on the favorable response of our two cases and the literature review, we recommend the administration of intravenous L-carnitine in patients of valproic acid overdose with hyperammonemia or valproic acid-induced hyperammonemic encephalopathy and hepatotoxicity at a dose of 50 mg/kg every 8 h for the first initial 24 h with further individual assessment.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
18375641
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"